ADVERTISEMENT

Dental health Facebook chat: A recap

BY ELIZABETH WHITTINGTON
PUBLISHED FRIDAY, APRIL 13, 2012
Yesterday, CURE magazine hosted a Facebook chat on dental health with Dennis M. Abbott, DDS, founder and CEO of Dental Oncology Professionals of North Texas.

We had a good crowd who asked some great questions. You can view the chat in its entirety on our Facebook wall (you can view it here).

We also had some great questions posed before the chat on the Events page. Here are a few of those questions and Dr. Abbott's answers.

Sara asks: I had perfect teeth before cancer. After my diagnosis, chemo and radiation, everything went downhill. I had a tooth shatter and another one is ready to give out, and I have "surface cavities." When I mention to my dentist if these could be chemo and radiation related, my dentist shrugs it off. What do you think?

Dr. Abbott: @Sara...Unfortunately, you're not the only one who has had experiences like this. We have known and understood for some time that some chemotherapeutic agents and head and neck radiation affect salivary flow and thus increase susceptibility to dental decay. I, however, do believe that there is still much we don't know. It is very possible that some chemo agents could contribute to weakening teeth, and it is extremely likely that weak teeth are a long-term effect of radiation where the teeth were in the field. I know that this answer doesn't directly help your teeth, but I truly appreciate you sharing your story because it helps us understand associated risks. This influences research and information we can share with patients in the future.

Kenda asks: I was on Fosamax 5 years ago, was diagnosed with stage 4 breast cancer that spread to the bones and switched to Zometa. Since September, I've been on Xgeva. What are my risks for the jaw problems?

Dr. Abbott: @Kenda...You should know that because of the bisphosphonate therapy you have received/are receiving, you are at a higher risk for bone necrosis than someone who has not taken these meds. The scientific community believes that risk is directly related to dose. "Dose" means the strength of the bisphosphonate, route of administration, and the frequency/duration of treatment. This risk is usually only realized if dental surgery is necessary - like having a tooth pulled. Should you ever require an extraction, please MAKE SURE your dentist or dental oncologist FULLY understands your medical history (especially bisphosphonate therapy).

Kevin asks: Is it common to have sensitive gums after radiation and chemo?

Dr. Abbott: @Kevin...the short answer is yes. Everyone is different and in the world of medicine that adage is especially true. If you are experiencing sensitivity, tell your dentist or dental oncologist. There is much he or she can do to help!!!

Cathy asks: How do you know if your dentist knows how to treat cancer patients? What information do you make sure he/she knows? What questions do you ask?

ADVERTISEMENT
ADVERTISEMENT
$auto_registration$